Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2005 May;39(5):953-5. Epub 2005 Apr 12.

Generalized seizure and toxic epidermal necrolysis following levofloxacin exposure.

Author information

  • 1University of Toronto, Scarborough, Ontario, Canada.

Abstract

OBJECTIVE:

To report the case of a ciprofloxacin-allergic patient who developed a generalized tonic-clonic seizure and toxic epidermal necrolysis (TEN) following a single dose of levofloxacin.

CASE SUMMARY:

An 87-year-old white woman was admitted to the hospital following a transient episode of unresponsiveness that had been accompanied by flailing of her limbs. Approximately 4 hours earlier, she had developed a pruritic rash on her trunk and limbs, and 3 hours before this had taken a first dose of levofloxacin. The fluoroquinolone had been prescribed for treatment of an upper respiratory tract infection. She had developed a skin rash approximately 3 years earlier following ciprofloxacin prescribed for a urinary tract infection. On admission, the patient had a normal neurologic examination. She was mildly hypomagnesemic (serum magnesium 1.7 mg/dL), with no other electrolyte imbalances present. Skin biopsy confirmed TEN. The lesions progressed to involve 30% of the body surface area and were managed with polymyxin B and gramicidin cream. Levofloxacin was discontinued on admission, and no anticonvulsants were prescribed. The woman remained seizure-free at discharge one week later.

DISCUSSION:

Generalized tonic-clonic seizures are a rare complication of levofloxacin therapy. TEN following levofloxacin use has, to our knowledge, as of March 28, 2005, been previously reported only once. The seizure and TEN were probably induced by levofloxacin as corroborated by the Naranjo probability scale. We believe that the previous adverse dermatologic reaction to ciprofloxacin sensitized our patient to levofloxacin.

CONCLUSIONS:

These rare adverse reactions to levofloxacin, involving disparate organ systems, can occur simultaneously. A previous dematologic adverse reaction to a fluoroquinolone can sensitize a patient to more severe adverse reactions (with onset after only a single dose of the subsequent fluoroquinolone). Further fluoroquinolone use should be avoided in such patients.

PMID:
15827068
DOI:
10.1345/aph.1E587
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center